Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 8:59 PM CDT for 4 counties in Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 8:59 PM CDT (01:59 UTC)
- Expired
- Mar 27, 2020, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cole County, MO, Franklin County, MO, Gasconade County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 9:09 PM CDT | HAIL 0.88 | 1 Nnw Linn, MO | SPOTTER STATED THAT PEA SIZE HAIL WAS COVERING HIS DECK WITH MANY LARGER PIECES THAT FELL. THE SPOTTER WAS ABLE TO COMPARE THE LARGER PIECES TO NICKELS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted.
370
WUUS53 KLSX 280159
SVRLSX
MOC051-071-073-151-280245-
/O.NEW.KLSX.SV.W.0019.200328T0159Z-200328T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
859 PM CDT Fri Mar 27 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Cole County in central Missouri...
Northwestern Franklin County in east central Missouri...
Central Osage County in central Missouri...
Northern Gasconade County in east central Missouri...
* Until 945 PM CDT.
* At 859 PM CDT, a severe thunderstorm was located over Westphalia,
moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hermann, New Haven, Linn, Taos, Westphalia, Swiss, Gasconade,
Berger, Morrison, Schubert, Osage City, Frankenstein, Bay, Loose
Creek and Bonnots Mill.
This also includes Deutschheim Historic Site and Clarks Hill/Norton
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9212 3870 9162 3868 9159 3868 9155
3869 9151 3871 9149 3871 9140 3870 9136
3870 9134 3871 9131 3865 9123 3862 9123
3860 9113 3861 9106 3836 9210
TIME...MOT...LOC 0159Z 246DEG 53KT 3845 9200
HAIL...1.00IN
WIND...<50MPH
$$
Glass3 follow-up statements
829
WWUS53 KLSX 280210
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
910 PM CDT Fri Mar 27 2020
MOC051-280220-
/O.CAN.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Cole MO-
910 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
3871 9149 3871 9140 3870 9136 3870 9134
3871 9131 3865 9123 3862 9123 3860 9113
3861 9106 3840 9193 3859 9195
TIME...MOT...LOC 0210Z 246DEG 53KT 3852 9181
$$
MOC071-073-151-280245-
/O.CON.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Franklin MO-Osage MO-Gasconade MO-
910 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN FRANKLIN...NORTHEASTERN OSAGE AND NORTHERN GASCONADE
COUNTIES...
At 910 PM CDT, a severe thunderstorm was located near Linn, moving
northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hermann, New Haven, Linn, Swiss, Gasconade, Berger, Morrison,
Frankenstein and Bay.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
3871 9149 3871 9140 3870 9136 3870 9134
3871 9131 3865 9123 3862 9123 3860 9113
3861 9106 3840 9193 3859 9195
TIME...MOT...LOC 0210Z 246DEG 53KT 3852 9181
HAIL...1.00IN
WIND...<50MPH
$$
Glass539
WWUS53 KLSX 280222
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
922 PM CDT Fri Mar 27 2020
MOC151-280232-
/O.CAN.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Osage MO-
922 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
3871 9149 3871 9140 3870 9136 3870 9134
3871 9131 3865 9123 3862 9123 3860 9113
3861 9106 3847 9164 3869 9164
TIME...MOT...LOC 0222Z 246DEG 53KT 3859 9160
$$
MOC071-073-280245-
/O.CON.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Franklin MO-Gasconade MO-
922 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN FRANKLIN AND NORTHERN GASCONADE COUNTIES...
At 922 PM CDT, a severe thunderstorm was located 7 miles west of
Swiss, moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hermann, New Haven, Swiss, Gasconade, Berger, Morrison and Bay.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
3871 9149 3871 9140 3870 9136 3870 9134
3871 9131 3865 9123 3862 9123 3860 9113
3861 9106 3847 9164 3869 9164
TIME...MOT...LOC 0222Z 246DEG 53KT 3859 9160
HAIL...1.00IN
WIND...<50MPH
$$
Glass187
WWUS53 KLSX 280236
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
936 PM CDT Fri Mar 27 2020
MOC071-073-280246-
/O.EXP.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Franklin MO-Gasconade MO-
936 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND
NORTHERN GASCONADE COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
3871 9149 3871 9140 3870 9136 3870 9134
3871 9131 3865 9123 3862 9123 3860 9113
3861 9106 3847 9164 3869 9164
TIME...MOT...LOC 0236Z 247DEG 57KT 3866 9135
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:57 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 27, 6:57 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 657 PM CDT Fri Mar 27 2020 .SHORT TERM... (Through Late Saturday Night) Issued at 455 PM CDT Fri Mar 27 2020 Quasi-stationary has moved very little today and was located roughly along I-70 late this afternoon. Latest objective analysis was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of 70kts. Forecast from the RAP are depicting that these values will develop across central and east central Missouri as well as southwest Illinois by early evening. Severe thunderstorms have developed over southwest Missouri in this unstable airmass. The CAMS have been fairly consistent today in developing thunderstorms along the front by early-mid evening. This will occur as the RAP is showing a 35 kt low level jet intersecting the front. Given the amount of shear/instability available in addition to the 700-500mb lapse rates in the 7-8C/km range, expect the primary threat to be large hail, with damaging winds and a tornado or two also possible in the vicinity of the front. These storms will spread across northeast Missouri and west central Illinois overnight before chances decrease by 12Z as the low level jet veers. A few storms tonight may also produce locally heavy rainfall, particularly where any storms can train. Focus then switches to tomorrow when an upper low moves across the Plains which will bring large scale ascent to Missouri and Illinois during the afternoon and early evening. It will also cause an attendant front to move east across the CWA during the late afternoon and evening. Forecast MLCAPES ahead of the front will be around 2000 J/kg with deep layer shear around 80kts which be favorable for supercells. Greatest threat will be over northeast Missouri and west central Illinois which will be closest to the retreating warm front and CAMS is showing the most discrete cells, particularly given the orientation of the deep shear vector to the front. Will continue to message all severe hazards tomorrow afternoon and early evening. Will continue to mention that straight line wind gusts outside of thunderstorms will be in the 35-45 mph range given the tight pressure gradient associated with the deep surface low that will move from the Plains into the Upper Midwest. Winds will continue to be breezy Saturday night into Sunday. Temperatures will remain above normal through Saturday night. Expect the warm front to move north of the area on Saturday, so with sun during the afternoon, still expect highs in the mid 70s- low 80s. Britt .LONG TERM... (Sunday through Next Friday) Issued at 455 PM CDT Fri Mar 27 2020 Sunday into Monday continues to look mainly dry as both the GEFS and EPS show a upper ridge/surface high moving across the area. The next chance for showers will be on Monday into Tuesday as a upper trough moves out of the western CONUS and across Missouri and Illinois. Britt && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 641 PM CDT Fri Mar 27 2020 Showers and thunderstorms are expected to continue to develop across the area this evening into the overnight hours. This activity is expected to affect all of the terminals mid-late evening, with showers persisting into the overnight hours. These showers and storms will bring MVFR/possible IFR conditions with possible hail and wind gusts over 35KTS. Storms will move out of the area after 12Z with low chances for showers and possible MVFR conditions through 18Z. There will be another chance of thunderstorms ahead of a cold front on Saturday afternoon. Winds will gust to 30KTS ahead of this front on Saturday afternoon. SPECIFICS FOR KSTL: Thunderstorms are expected to develop at or near the terminal by 01Z and persist through 06Z with lesser chances between 06-12Z. The strongest storms may produce hail and wind gusts in excess of 35KTS. Mainly dry and VFR conditions are expected tomorrow morning, though there is another chance of thunderstorms after 21Z on Saturday. Wind gusts will be near 30KTS on Saturday afternoon. Dry and VFR conditions are expected after 00Z. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 328 PM CDT Fri Mar 27 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-282030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 328 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across tonight, mainly across parts of central, east central, and northeast Missouri as well as west central and southwest Illinois. A few severe storms of these storms could be severe with the main threat being large hail, with damaging winds and a tornado or two also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms are expected Saturday afternoon into the early evening with the greatest threat across northeast Missouri and west central Illinois. These storms may contain very large hail, tornadoes, and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Britt
In the hours before
Local storm report, Mar 27, 7:33 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 NW PILOT KNOB 37.63N 90.65W
03/27/2020 M1.00 INCH IRON MO TRAINED SPOTTER
REPORTED AT FORT DAVIDSON JUST NORTH OF
PILOT KNOB, MO.
&&
MAPLESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:50 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 40 min |
| Mar 27, 10:21 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 39 min |
| Mar 27, 10:53 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Montgomery, Osage, Warren | 41 min |
| Mar 27, 11:20 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Saint Charles, Warren | 40 min |
| Mar 27, 11:43 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 47 min |
| Mar 28, 11:59 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 46 min |
| Mar 28, 12:03 PM CDT | Tornado Warning | LSX | Iron, Washington | 42 min |
| Mar 28, 12:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 21 min |
| Mar 28, 3:23 PM CDT | Wind Advisory | LSX | Audrain, Boone, Callaway, Knox, Lewis, Lincoln and 10 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.